Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Metronidazole and amoxycillin side effects

(29 Posts)
QueenOfCats Sun 20-Jan-13 13:06:13

I have been prescribed 400mg of metronidazole and 250mg of amoxycillin both to be taken together, 3x per day for 5 days.

This is for pericoronitis (infection of gum and soft tissue around wisdom tooth)

Started taking them Friday evening and since Saturday afternoon I have been feeli g queasy on and off, mild stomach cramps (no diarrihea) going to the loo more often and awful bloody wind confused

Are these symptoms likely to be due to the antibiotics? Has anyone else experienced similar?

I have also been drinking an Actimel a day since Friday which I don't normally do, but I read somewhere that actimel is good whilst taking antibiotics.

Any advice? Thanks thanks

harmonyclara Sun 09-Nov-14 20:19:28

HI fellow sufferers. I always get tearful in Metronidazole plus slight headaches, the foul taste etc, feel exhausted; but its the only way I know to cure Diverticulitis, which I get badly. My TOP TIP is to take Saccromyces Boulardii as a probiotic as it is not killed by the Metro. I think it diminishes the side effects. Coming to the end of my second course and am praying the infection has cleared up.

digerd Mon 21-Jan-13 18:23:34

Only if it is a matter of life and death for me, and then I'll insist on having them intravenously!

QueenOfCats Mon 21-Jan-13 16:14:19

It looks like nobody's had a very good time on the metronidazole then hmm

I have a upset stomach today, still feeling sick but I know you are meant to finish the course.

On the plus side the wisdom tooth area (bottom right) is much improved so that's something. The pain was awful.

I took 2 doses Friday so tomorrow morning will be my last dose I think - hope it won't take too long before my stomach settles.

Don't think I'll ever take them again though!

digerd Mon 21-Jan-13 15:07:05

I didn't do anything but wait, despairing of my weight loss and wrinkled skin, and 5 days after the 5 day course it went away. The new flesh I gained was old and like watery jelly - the older flesh I lost was younger and firmer. So, I was furious and depressed at having been aged by those vile Metrons. I did look 10 years younger and I aged 20 imo < grumpy old woman face>. The worst place was my upper arms and thighs, which I have since kept hidden by clothing, never to be on display again.

weegiemum Mon 21-Jan-13 14:30:48

I've had metronizadol twice, once for a dental abscess, once for Amoebic Dysentry (had been travelling in Latin America!).

It works, but it made me feel ill. DO NOT drink alcohol while taking it, it made me wish I was dead!

MrsMorton Mon 21-Jan-13 14:27:32

AKiss what do you use for pericoronitis/AUG? Just out of interest?

EllieArroway Sun 20-Jan-13 17:53:55

I'm on exactly these at the moment and at the same strength (and for more or less the same reason).

I've lost my appetite a bit - and my poo (sorry!) is looser. I've been on them before and this always happens. I see it as a sign that they're working. They kill off bacteria - unfortunately also the friendly ones that we need which is what causes the loose stools - but at least it means they ARE killing bacteria and so, therefore, doing their job.

Probiotic drinks should help replace the friendly bacteria.

digerd Sun 20-Jan-13 16:19:27

My dentist had her book open and said Metron is at top of the list, then Erythromycin, < couldn't take as taking Statins> and 3rd was Clindamycin.

Once the pain is over, I'd suggest a hygienist visit if you've not had one recently. It will help keep the bacteria level in your mouth lower until the appointment for the extraction comes up.

bran Sun 20-Jan-13 16:12:32

Message withdrawn at poster's request.

The usual advice for prescribing it is if the infection is making you systemically unwell, so judging by your symptoms, you needed it. I'm glad you are being referred for extraction. You'll be much better off without the tooth.

digerd Sun 20-Jan-13 16:08:27

My first experience of Metron was 10 years ago, and the dentist asked me if I could take it /allergic to it, but as i had not had it before, I said I didn't know so he prescribed it anyway.

A couple of times when at Drs for Abs I have said NO METRON and I was told " Oh no we wouldn't do that to you". It is known to have this effect on many but not all people.
I think I made it worse by taking only a swig of water with each one, as last ABs I took a year ago, it was stressed by the chemist that it was essential I take them with lots and lots of water. <Clindamycin, they were and I was fine, but when I went back to have the tooth out still had some infection in the gum>

KindleMum Sun 20-Jan-13 16:07:06

All my GPs have always recommended live yoghurt/actimel stuff during and for a few days afterwards. I take the bacteria tabs though as I'm not good with dairy.

3littlefrogs Sun 20-Jan-13 16:02:35

The actimel wont be any use until the course of antibiotics are finished, so you might as well save your money. Antibiotics kill off all the bacteria, good and bad.

Metronidazol is vile stuff, but you can develop menigitis from a dental abscess, so probably the lesser of two evils.

QueenOfCats Sun 20-Jan-13 15:59:14

A kiss - cross posted, just seen you're a dentist! Why is it that you rarely prescribe it?

QueenOfCats Sun 20-Jan-13 15:57:56

Akiss - that's what I thought. I've just looked and the amoxycillin is 500mg not 250mg. The dentist said that the metronidazole was specific and the amoxycillin broad spectrum so combined they would definitely get rid of the infection.

I had pain in my ear, along my lower jaw and up my jaw to my temple too, and my nodes were up. I think that's why. I have been referred to the hospital for extraction and this is my 4th infection in the same place sad

Flora - thanks for that, I will take 2 actimel a day if that will be better

I'm a dentist and rarely prescribe it.

digerd Sun 20-Jan-13 15:41:10

It's the top on the list for dentists. Had another infection a year ago, but refused to take it when they wanted to prescribe it again. I don't know why I kept on having the side effects for 5 days after finishing the course, but I did.

digerd Sun 20-Jan-13 15:34:30

My dentist prescribed metronidazole for 5 days, for and infection in a tooth. On the 2nd day, I was feeling "sea sick", without actually being sick. I too kept having a bowel motion several times a day. I was holding my stomach to try to stop it churning. After the course was finished - 5 days- the symptoms kept on for another 5 days and I lost half a stone in 10 days, which I could not afford to lose.
SIL had sickness and D, but didn't lose any weight.
Know nothing about the other AB. But Metron is on my ALLERGIC list and refuse to take it ever again.

KindleMum Sun 20-Jan-13 13:55:35

Oh yes, and seriously, don't touch alcohol til a few days after. Query all gravies etc if you're eating out, or anything else people might use alcohol in. A friend who never takes the warnings seriously drank on metro and it is awful.

KindleMum Sun 20-Jan-13 13:53:28

Metro can definitely do that. I had post-CS infections and had metro plus other antibiotics several times before they cleared it (still holding a grudge against idiot obs who left placenta in after the CS and refused to accept he'd made a mistake until I collapsed from haemorrage - bitter, me?) and metro made my stomach feel dreadful. Better than co-trim though which gave me headaches as bad as migraines. You'll go back to normal v quick after finishing it though.

Floralnomad Sun 20-Jan-13 13:51:16

I'd drink at least 2 pots of the actimel per day , that's how many you'd get prescribed if you were in hospital on antibiotics and it may help.

That's a hardcore dose just for pericoronitis, you must have had a very severe case of it.

QueenOfCats Sun 20-Jan-13 13:41:49

I thought it might be - thanks all.

I'm drinking the actively every day so maybe that will help a little. I'm also taking them after food.

I don't drink at all - tee total - so that's not a problem.

Suppose I'll just have to tough it out, it's only 5 days.

Thanks again smile

Bunbaker Sun 20-Jan-13 13:29:39

Can you get some probiotic yogurt/drinks/tablet?. They usually help counter the side effects. A workmate was on antibiotics recently for a similar problem and they made her feel queasy.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now